PHARMACOVIGILANCE OF RADIOGRAPHIC CONTRAST-INDUCED ADVERSE DRUG REACTIONS IN A TERTIARY CARE HOSPITAL OF SOUTH INDIA

  • Inbaraj Sd Department of Pharmacology, Sree Balaji Medical College and Hospital, Bharath University, Chromepet, Chennai - 600 0044, Tamil Nadu, India.
  • Sidhu Ganesh R Department of Radiodiagnosis, Sree Balaji Medical College and Hospital, Bharath University, Chromepet, Chennai - 600 0044, Tamil Nadu, India.
  • Muthiah Ns Department of Pharmacology, Sree Balaji Medical College and Hospital, Bharath University, Chromepet, Chennai - 600 0044, Tamil Nadu, India.

Abstract

Objective: The aim of this study was to analyze the nature and incidence of adverse drug reactions (ADRs) to radiographic contrast media (oral and intravenous) reported during a 1½ years’ period in a tertiary care hospital in South India.

Methods: The study was an observational prospective study of ADRs to radiographic contrast media (oral and intravenous) observed during a period of 1½ years from July 2014 to October 2015 in Department of Radio Diagnosis at Sree Balaji Medical College and Hospital, Chromepet. The observations were analyzed for demographic profile, frequency, severity, causality, and temporal relationship of contrast administration to the occurrence of ADRs.

Results: A total of 33 ADRs were observed for oral and intravenous radiographic contrast media administered for radiographic study for the above-mentioned period. It included 17 (51.5%) males and 16 (48.5%) females. Among the 33 ADRs, 19 (57%) were for oral and intravenous radiographic contrast and 14 (42%) for intravenous radiographic contrast alone. The most frequent ADRs were vomiting and nausea 16 (48%), skin rashes 9 (27%), and thrombophlebitis 9 (27%). As per Naranjo’s algorithm and WHO causality assessment, all reactions are probable except in one patient who received intravenous contrast administration was possible. According to the Hartwig severity scale, 23 (69%) reactions were mild, 7 (21%) reactions were moderate, and 3 (9%) reactions were severe. There was no fatality observed. Adverse events required immediate treatment in 22 (66%). Most of the reactions, i.e., 21 (63%) appeared immediately after contrast administration. 12 (36%) reactions appeared within next 30 minutes after contrast administration.

Conclusion: The common adverse reactions to radiographic contrast were mild in severity such as nausea, vomiting, skin rashes, and giddiness. Most of the reactions occur immediately after administration of contrast. The causality of majority of the ADRs is probable. Pharmacovigilance is an important tool in detection, reporting and thereby preventing ADRs due to radiographic contrast media.

Keywords: Radiographic contrast media, Adverse drug reactions, Pharmacovigilance.

Author Biography

Inbaraj Sd, Department of Pharmacology, Sree Balaji Medical College and Hospital, Bharath University, Chromepet, Chennai - 600 0044, Tamil Nadu, India.

Associate Professor,

Department of Pharmacology.

References

1. Moride Y, Haramburu F, Requejo AA, Bégaud B. Under-reporting of adverse drug reactions in general practice. Br J Clin Pharmacol 1997;43(2):177-81.
2. Kumar L. Pharmacovigilance/reporting adverse drug reactions: An approach to enhance health surveillance and extending market share by minimizing the chances of drug withdrawals. Int J Pharm Pharm Sci 2015;7(9):1-7. July; 2015. Available from: http://www.innovareacademics.in/journals/index.php/ijpps/article/view/5387. [Last accessed on 2017 Apr 13].
3. American Society of Hospital Pharmacists. ASHP Guidelines on Adverse Drug Reaction Monitoring and Reporting: Practice Standards of ASHP 1992-1993. American Society of Hospital Pharmacists, Bethesda MD; 1992.
4. Subathra A, Sandhiya S, Kesavan R. An analysis of adverse drug reactions to radiographic contrast media reported during a 3 year period in a tertiary care hospital in south India. Indian J Physiol Pharmacol 2014;58(1):45-50.
5. Morris TW. X-ray contrast media: Where are we now, and where are we going? Radiology 1993;188(1):11-6.
6. Palkowitsch P, Lengsfeld P, Stauch K, Heinsohn C, Kwon ST, Zhang SX, et al. Safety and diagnostic image quality of iopromide: Results of a large non-interventional observational study of European and Asian patients (IMAGE). Acta Radiol 2012;53(2):179-86.
7. The Use of the WHO-UMC System for Standardized Case Causality Assessment. Available from: http://www.who-umc.org.
8. Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30(2):239-45.
9. Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm 1992;49(9):2229-32.
10. Cecchi A, De Marco L, Chittaro L. Pharmacovigilance to reduce contrast media reactions: Hospital Pharmacy Europe May/June; 2011. Available from: http://www.hospitalpharmacyeurope.com/issue/56-may-june-2011. [Last accessed on 2017 Apr 18].
11. Lua PL, Ibrahim UI. The application of communication technology in hospital and community pharmacies: A brief review. Int J Pharm Pharm Sci 2015;7(3):1-5. Jan; 2015. Available from: http://www.innovareacademics.in/journals/index.php/ijpps/article/view/4206. [Last accessed on 2017 Apr 13].
Statistics
180 Views | 302 Downloads
Citatons
How to Cite
Sd, I., S. G. R, and M. Ns. “PHARMACOVIGILANCE OF RADIOGRAPHIC CONTRAST-INDUCED ADVERSE DRUG REACTIONS IN A TERTIARY CARE HOSPITAL OF SOUTH INDIA”. Asian Journal of Pharmaceutical and Clinical Research, Vol. 10, no. 7, July 2017, pp. 364-6, doi:10.22159/ajpcr.2017.v10i7.18857.
Section
Original Article(s)